2010, 4(4): 637-691. doi: 10.3934/jmd.2010.4.637

Structure of attractors for $(a,b)$-continued fraction transformations

1. 

Department of Mathematics, The Pennsylvania State University, University Park, PA 16802

2. 

Department of Mathematical Sciences, DePaul University, 2320 N. Kenmore Ave., Chicago, IL 60614-3504

Received  March 2010 Revised  September 2010 Published  January 2011

We study a two-parameter family of one-dimensional maps and related $(a,b)$-continued fractions suggested for consideration by Don Zagier. We prove that the associated natural extension maps have attractors with finite rectangular structure for the entire parameter set except for a Cantor-like set of one-dimensional Lebesgue zero measure that we completely describe. We show that the structure of these attractors can be "computed'' from the data $(a,b)$, and that for a dense open set of parameters the Reduction theory conjecture holds, i.e., every point is mapped to the attractor after finitely many iterations. We also show how this theory can be applied to the study of invariant measures and ergodic properties of the associated Gauss-like maps.
Citation: Svetlana Katok, Ilie Ugarcovici. Structure of attractors for $(a,b)$-continued fraction transformations. Journal of Modern Dynamics, 2010, 4 (4) : 637-691. doi: 10.3934/jmd.2010.4.637
References:
[1]

R. Adler and L. Flatto, The backward continued fraction map and geodesic flow,, Ergod. Th. & Dynam. Sys., 4 (1984), 487.

[2]

R. Adler and L. Flatto, Geodesic flows, interval maps, and symbolic dynamics,, Bull. Amer. Math. Soc., 25 (1991), 229. doi: 10.1090/S0273-0979-1991-16076-3.

[3]

E. Artin, Ein mechanisches system mit quasiergodischen Bahnen,, Abh. Math. Sem. Univ. Hamburg, 3 (1924), 170. doi: 10.1007/BF02954622.

[4]

J. Bourdon, B. Daireaux and B. Vallée, Dynamical analysis of $\alpha$-Euclidean algorithms,, J. Algorithms, 44 (2002), 246. doi: 10.1016/S0196-6774(02)00218-3.

[5]

C. Carminati and G.Tiozzo, A canonical thickening of $\Q$ and the dynamics of continued fractions,, preprint \arXiv{1004.3790v1}., ().

[6]

G. H. Hardy and E. M. Wright, "An Introduction to the Theory of Numbers,", sixth edition, (2008).

[7]

A. Hurwitz, Über eine besondere Art der Kettenbruch-Entwicklung reeler Grössen,, (German), 12 (1889), 367. doi: 10.1007/BF02592188.

[8]

S. Katok, "Fuchsian Groups,", Chicago Lectures in Mathematics, (1992).

[9]

S. Katok, Coding of closed geodesics after Gauss and Morse,, Geom. Dedicata, 63 (1996), 123. doi: 10.1007/BF00148213.

[10]

S. Katok and I. Ugarcovici, Arithmetic coding of geodesics on the modular surface via continued fractions,, European women in mathematics-Marseille 2003, (2005), 59.

[11]

S. Katok, I. Ugarcovici, Geometrically Markov geodesics on the modular surface,, Moscow Math. J. \textbf{5} (2005), 5 (2005), 135.

[12]

S. Katok and I. Ugarcovici, Symbolic dynamics for the modular surface and beyond,, Bull. Amer. Math. Soc., 44 (2007), 87. doi: 10.1090/S0273-0979-06-01115-3.

[13]

S. Katok and I. Ugarcovici, Theory of $(a,b)$-continued fraction transformations and applications,, Electron. Res. Announc. Math. Sci., 17 (2010), 20. doi: 10.3934/era.2010.17.20.

[14]

S. Katok and I. Ugarcovici, Applications of $(a,b)$-continued fraction transformations,, in preparation., ().

[15]

C. Kraaikamp, A new class of continued fraction expansions,, Acta Arith., 57 (1991), 1.

[16]

L. Luzzi and S. Marmi, On the entropy of Japanese continued fractions,, Discrete Cont. Dyn. Syst., 20 (2008), 673.

[17]

P. Moussa, A. Cassa and S. Marmi, Continued fractions and Brjuno functions,, Continued fractions and geometric function theory (CONFUN) (Trondheim, 105 (1999), 403. doi: 10.1016/S0377-0427(99)00029-1.

[18]

H. Nakada, Metrical theory for a class of continued fraction transformations and their natural extensions,, Tokyo J. Math., 4 (1981), 399. doi: 10.3836/tjm/1270215165.

[19]

H. Nakada and R. Natsui, Some metric properties of $\alpha$-continued fractions,, Journal of Number Theory, 97 (2002), 287. doi: 10.1016/S0022-314X(02)00008-2.

[20]

H. Nakada and R. Natsui, The non-monotonicity of the entropy of $\alpha$-continued fraction transformations,, Nonlinearity, 21 (2008), 1207. doi: 10.1088/0951-7715/21/6/003.

[21]

C. Series, On coding geodesics with continued fractions,, Ergodic theory (Sem., (1981), 67.

[22]

F. Schweiger, "Ergodic Theory of Fibred Systems and Metric Number Theory,", Oxford Science Publications, (1995).

[23]

D. Zagier, "Zetafunkionen und Quadratische Körper: Eine Einführung in die Höhere Zahlentheorie,", Springer-Verlag, (1981).

[24]

R. Zweimüller, Ergodic structure and invariant densities of non-Markovian interval maps with indifferent fixed points,, Nonlinearity, 11 (1998), 1263. doi: 10.1088/0951-7715/11/5/005.

show all references

References:
[1]

R. Adler and L. Flatto, The backward continued fraction map and geodesic flow,, Ergod. Th. & Dynam. Sys., 4 (1984), 487.

[2]

R. Adler and L. Flatto, Geodesic flows, interval maps, and symbolic dynamics,, Bull. Amer. Math. Soc., 25 (1991), 229. doi: 10.1090/S0273-0979-1991-16076-3.

[3]

E. Artin, Ein mechanisches system mit quasiergodischen Bahnen,, Abh. Math. Sem. Univ. Hamburg, 3 (1924), 170. doi: 10.1007/BF02954622.

[4]

J. Bourdon, B. Daireaux and B. Vallée, Dynamical analysis of $\alpha$-Euclidean algorithms,, J. Algorithms, 44 (2002), 246. doi: 10.1016/S0196-6774(02)00218-3.

[5]

C. Carminati and G.Tiozzo, A canonical thickening of $\Q$ and the dynamics of continued fractions,, preprint \arXiv{1004.3790v1}., ().

[6]

G. H. Hardy and E. M. Wright, "An Introduction to the Theory of Numbers,", sixth edition, (2008).

[7]

A. Hurwitz, Über eine besondere Art der Kettenbruch-Entwicklung reeler Grössen,, (German), 12 (1889), 367. doi: 10.1007/BF02592188.

[8]

S. Katok, "Fuchsian Groups,", Chicago Lectures in Mathematics, (1992).

[9]

S. Katok, Coding of closed geodesics after Gauss and Morse,, Geom. Dedicata, 63 (1996), 123. doi: 10.1007/BF00148213.

[10]

S. Katok and I. Ugarcovici, Arithmetic coding of geodesics on the modular surface via continued fractions,, European women in mathematics-Marseille 2003, (2005), 59.

[11]

S. Katok, I. Ugarcovici, Geometrically Markov geodesics on the modular surface,, Moscow Math. J. \textbf{5} (2005), 5 (2005), 135.

[12]

S. Katok and I. Ugarcovici, Symbolic dynamics for the modular surface and beyond,, Bull. Amer. Math. Soc., 44 (2007), 87. doi: 10.1090/S0273-0979-06-01115-3.

[13]

S. Katok and I. Ugarcovici, Theory of $(a,b)$-continued fraction transformations and applications,, Electron. Res. Announc. Math. Sci., 17 (2010), 20. doi: 10.3934/era.2010.17.20.

[14]

S. Katok and I. Ugarcovici, Applications of $(a,b)$-continued fraction transformations,, in preparation., ().

[15]

C. Kraaikamp, A new class of continued fraction expansions,, Acta Arith., 57 (1991), 1.

[16]

L. Luzzi and S. Marmi, On the entropy of Japanese continued fractions,, Discrete Cont. Dyn. Syst., 20 (2008), 673.

[17]

P. Moussa, A. Cassa and S. Marmi, Continued fractions and Brjuno functions,, Continued fractions and geometric function theory (CONFUN) (Trondheim, 105 (1999), 403. doi: 10.1016/S0377-0427(99)00029-1.

[18]

H. Nakada, Metrical theory for a class of continued fraction transformations and their natural extensions,, Tokyo J. Math., 4 (1981), 399. doi: 10.3836/tjm/1270215165.

[19]

H. Nakada and R. Natsui, Some metric properties of $\alpha$-continued fractions,, Journal of Number Theory, 97 (2002), 287. doi: 10.1016/S0022-314X(02)00008-2.

[20]

H. Nakada and R. Natsui, The non-monotonicity of the entropy of $\alpha$-continued fraction transformations,, Nonlinearity, 21 (2008), 1207. doi: 10.1088/0951-7715/21/6/003.

[21]

C. Series, On coding geodesics with continued fractions,, Ergodic theory (Sem., (1981), 67.

[22]

F. Schweiger, "Ergodic Theory of Fibred Systems and Metric Number Theory,", Oxford Science Publications, (1995).

[23]

D. Zagier, "Zetafunkionen und Quadratische Körper: Eine Einführung in die Höhere Zahlentheorie,", Springer-Verlag, (1981).

[24]

R. Zweimüller, Ergodic structure and invariant densities of non-Markovian interval maps with indifferent fixed points,, Nonlinearity, 11 (1998), 1263. doi: 10.1088/0951-7715/11/5/005.

[1]

Doug Hensley. Continued fractions, Cantor sets, Hausdorff dimension, and transfer operators and their analytic extension. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2417-2436. doi: 10.3934/dcds.2012.32.2417

[2]

Marc Kessböhmer, Bernd O. Stratmann. On the asymptotic behaviour of the Lebesgue measure of sum-level sets for continued fractions. Discrete & Continuous Dynamical Systems - A, 2012, 32 (7) : 2437-2451. doi: 10.3934/dcds.2012.32.2437

[3]

Laura Luzzi, Stefano Marmi. On the entropy of Japanese continued fractions. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 673-711. doi: 10.3934/dcds.2008.20.673

[4]

Pierre Arnoux, Thomas A. Schmidt. Commensurable continued fractions. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4389-4418. doi: 10.3934/dcds.2014.34.4389

[5]

Claudio Bonanno, Carlo Carminati, Stefano Isola, Giulio Tiozzo. Dynamics of continued fractions and kneading sequences of unimodal maps. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1313-1332. doi: 10.3934/dcds.2013.33.1313

[6]

Élise Janvresse, Benoît Rittaud, Thierry de la Rue. Dynamics of $\lambda$-continued fractions and $\beta$-shifts. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1477-1498. doi: 10.3934/dcds.2013.33.1477

[7]

Petr Kůrka. On the measure attractor of a cellular automaton. Conference Publications, 2005, 2005 (Special) : 524-535. doi: 10.3934/proc.2005.2005.524

[8]

Luis Barreira and Jorg Schmeling. Invariant sets with zero measure and full Hausdorff dimension. Electronic Research Announcements, 1997, 3: 114-118.

[9]

Jonathan C. Mattingly, Etienne Pardoux. Invariant measure selection by noise. An example. Discrete & Continuous Dynamical Systems - A, 2014, 34 (10) : 4223-4257. doi: 10.3934/dcds.2014.34.4223

[10]

Boris Kalinin, Anatole Katok. Measure rigidity beyond uniform hyperbolicity: invariant measures for cartan actions on tori. Journal of Modern Dynamics, 2007, 1 (1) : 123-146. doi: 10.3934/jmd.2007.1.123

[11]

Giuseppe Da Prato. An integral inequality for the invariant measure of some finite dimensional stochastic differential equation. Discrete & Continuous Dynamical Systems - B, 2016, 21 (9) : 3015-3027. doi: 10.3934/dcdsb.2016085

[12]

Zeqi Zhu, Caidi Zhao. Pullback attractor and invariant measures for the three-dimensional regularized MHD equations. Discrete & Continuous Dynamical Systems - A, 2018, 38 (3) : 1461-1477. doi: 10.3934/dcds.2018060

[13]

Boris Kalinin, Anatole Katok, Federico Rodriguez Hertz. Errata to "Measure rigidity beyond uniform hyperbolicity: Invariant measures for Cartan actions on tori" and "Uniqueness of large invariant measures for $\Zk$ actions with Cartan homotopy data". Journal of Modern Dynamics, 2010, 4 (1) : 207-209. doi: 10.3934/jmd.2010.4.207

[14]

Jawad Al-Khal, Henk Bruin, Michael Jakobson. New examples of S-unimodal maps with a sigma-finite absolutely continuous invariant measure. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1/2) : 35-61. doi: 10.3934/dcds.2008.22.35

[15]

Bas Janssens. Infinitesimally natural principal bundles. Journal of Geometric Mechanics, 2016, 8 (2) : 199-220. doi: 10.3934/jgm.2016004

[16]

M. L. Bertotti, Sergey V. Bolotin. Chaotic trajectories for natural systems on a torus. Discrete & Continuous Dynamical Systems - A, 2003, 9 (5) : 1343-1357. doi: 10.3934/dcds.2003.9.1343

[17]

Daniel Grieser. A natural differential operator on conic spaces. Conference Publications, 2011, 2011 (Special) : 568-577. doi: 10.3934/proc.2011.2011.568

[18]

Jacek Serafin. A faithful symbolic extension. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1051-1062. doi: 10.3934/cpaa.2012.11.1051

[19]

Hans F. Weinberger, Xiao-Qiang Zhao. An extension of the formula for spreading speeds. Mathematical Biosciences & Engineering, 2010, 7 (1) : 187-194. doi: 10.3934/mbe.2010.7.187

[20]

Augusto Visintin. An extension of the Fitzpatrick theory. Communications on Pure & Applied Analysis, 2014, 13 (5) : 2039-2058. doi: 10.3934/cpaa.2014.13.2039

2016 Impact Factor: 0.706

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]